The goals of epilepsy therapy are to achieve seizure freedom while minimizing adverse effects of treatment. However, producing seizure-freedom is often overemphasized, at the expense of inducing adverse effects of treatment. All antiepileptic drugs (AEDs) have the potential to cause dose-related, “neurotoxic” adverse effects (i.e., drowsiness, fatigue, dizziness, blurry vision, and incoordination). Such adverse effects are common, especially when initiating AED therapy and with polytherapy. Dose-related adverse effects may be obviated in most patients by dose reduction of monotherapy, reduction or elimination of polytherapy, or substituting for a better tolerated AED. Additionally, all older and several newer AEDs have idiosyncratic adverse effects which usually require withdrawal in an affected patient, including serious rash (i.e., Stevens-Johnson Syndrome, toxic epidermal necrolysis), hematologic dyscrasias, hepatotoxicity, teratogenesis in women of child bearing potential, bone density loss, neuropathy, and severe gingival hyperplasia. Unfortunately, occurrence of idiosyncratic AED adverse effects cannot be predicted or, in most cases, prevented in susceptible patients. This article reviews a practical approach for the definition and identification of adverse effects of epilepsy therapies, and reviews the literature demonstrating that adverse effects result in detrimental quality of life in epilepsy patients. Strategies for minimizing AED adverse effects by reduction or elimination of AED polytherapy, appropriately employing drugsparing therapies, and optimally administering AEDs are outlined, including tenets of AED selection, titration, therapeutic AED laboratory monitoring, and avoidance of chronic idiosyncratic adverse effects.